Cases & Commentaries
Discontinuities, Gaps, and Hand-Off Problems
Fatigue and Sleep Deprivation
Nonsurgical Procedural Complications
Psychological and Social Complications
Epidemiology of Errors and Adverse Events
Approach to Improving Safety
Error Reporting and Analysis
Allied Health Services
Health Care Providers
Health Care Executives and Administrators
Non-Health Care Professionals
Setting of Care
Submit a Case
Do you have a case that highlights medical errors that our editors should consider? All submissions are anonymous.
1 - 20
Don't Show Excerpt
Spotlight Cases Only
Sort by Date
Sort by Title
Sort by Author
Don't Use That Port: Insert a PICC
with commentary by Roy Ilan, MD, MSc
A woman was emergently admitted for surgery for acute appendicitis. Although the patient had a chest port for breast cancer chemotherapy, the surgeon demanded that a peripherally inserted central catheter (PICC) be placed. The patient developed blood clots from the PICC, and surgery was cancelled. Significant complications, including perforation, peritonitis, and prolonged hospitalization, arose from managing the appendicitis conservatively.
Right Regimen, Wrong Cancer: Patient Catches Medical Error
with commentary by Joseph O. Jacobson, MD, MSc, and Saul N. Weingart, MD, PhD
A cancer patient expecting to be discharged from the hospital after his usual 3-day regimen was surprised to hear that he has 2 more days of chemotherapy. He asked to speak with the oncology team, who discovered that although the right medications were ordered, the wrong duration and dosage were selected on the order set.
with commentary by Reza Alaghehbandan, MD, MSc, and Stephen S. Raab, MD
A woman with abdominal pain, bloating, and weight loss went to her primary physician, who ordered imaging and a biopsy. Lymph node pathology was reported as Castleman disease. A specialist felt the presentation and test results were atypical for this diagnosis. Further testing revealed adult-onset celiac disease.
Near Miss with Bedside Medications
with commentary by Albert Wu, MD, MPH
An elderly man discharged from the emergency department with syringes of anticoagulant for home use mistakenly picked up a syringe of atropine left by his bedside. At home the next day, he attempted to inject the atropine, but luckily was not harmed.
Duty to Disclose Someone Else’s Error?
with commentary by Thomas H. Gallagher, MD
Transferred to a tertiary hospital, a child with severe swelling of the brain is found to have venous sinus thromboses and little chance of survival. Further review revealed that the referring hospital had missed subtle signs of cerebral edema on the initial CT scan days earlier, raising the question of whether to disclose the errors of other facilities or caregivers.
with commentary by Jean L. Holley, MD
A man with end-stage renal disease on hemodialysis was dialyzed with equipment that had been inappropriately reused, exposing the patient to another patient's blood numerous times.
Bad Writing, Wrong Medication
with commentary by Beth Devine, PharmD, MBA, PhD
A medication dispensing error causes nausea, sweating, and irregular heartbeat in an elderly man with a history of cardiac arrhythmia. Investigation reveals that the patient was given thyroid replacement medication instead of antiarrhythmic medication.
Medication Reconciliation Pitfalls
with commentary by Robert J. Weber, PharmD, MS
An elderly woman presented to the emergency department following a hip fracture. Although the patient's medication bottles were used to generate a medication list, one of the dosages was transcribed incorrectly. Because the patient then received four times her regular dose, her surgery was delayed due to cardiac side effects.
Nurse Staffing Ratios: The Crucible of Money, Policy, Research, and Patient Care
with commentary by Victoria Rich, PhD, RN
Admitted to the ICU for COPD exacerbation and atrial fibrillation, a patient who had stabilized is left unattended in the bathroom while the nurse on an understaffed unit attends to a more emergent patient. An assistant later finds the patient on the floor, unresponsive and cyanotic.
EMR Entry Error: Not So Benign
with commentary by Ross Koppel, PhD
A patient hospitalized with
pneumonia and advanced AIDS is given another patient's malignant biopsy results, leading his primary physician to mistakenly recommend hospice care.
Double Dosing, by the Rules
with commentary by Hedy Cohen, RN, BSN, MS
New medication administration policies at one hospital cause a patient to receive two doses of her daily medication within a few hours, when only one dose was intended.
Diagnosing HIV-It Doesn't Take a Brain Surgeon
with commentary by Roger Chou, MD
Head imaging findings for a man admitted following new-onset headaches and a seizure revealed a brain mass. The patient was sent for craniotomy and brain biopsy, which revealed toxoplasmosis, prompting an HIV test that returned positive.
How Do Providers Recover from Errors?
with commentary by Colin P. West, MD, PhD
An elderly man with COPD and end-stage congestive heart failure was admitted for increasing shortness of breath, due to a pleural effusion. A resident performed a thoracentesis on the wrong side, and the patient developed a pneumothorax and died. The resident disclosed the error but was devastated.
Deaths Not Foretold: Are Unexpected Deaths Useful Patient Safety Signals?
with commentary by Kaveh G. Shojania, MD
An elderly woman undergoes surgery to repair a hip fracture. Even though formal preoperative assessment placed her at low risk, the patient suffers a pulseless electrical activity arrest during the operation and dies the next day.
Do Not Disturb!
with commentary by F. Daniel Duffy, MD; Christine K. Cassel, MD
Following surgery, a woman on a patient-controlled analgesia pump is found to be lethargic and incoherent, with a low respiratory rate. The nurse contacted the attending physician, who dismisses the patient's symptoms and chastises the nurse for the late call.
Mark My Tooth
with commentary by Richard A. Smith, DDS
A patient underwent tooth extraction, but awoke from anesthesia and found that the wrong two teeth had been removed.
Failure to Report
with commentary by Patrice L. Spath, BA, RHIT
An infant receives an overdose of the wrong antibiotic (cephazolin instead of ceftriaxone). The nurse spoke with the ED physician on duty but was informed that the medications were essentially equivalent and did not report the error.
Getting a Good Report Card: Unintended Consequences of the Public Reporting of Hospital Quality
with commentary by Peter Lindenauer, MD, MSc
A woman with end stage renal disease and heart disease on anticoagulation receives a pneumonia vaccination that causes a large hematoma.
It's All in the Syringe
with commentary by Saul N. Weingart, MD, PhD
In the office, a man with diabetes has high blood sugar, and the nurse practitioner orders insulin. After administration, she discovers that she has injected the insulin with a tuberculin syringe rather than an insulin syringe, resulting in a 10-fold overdose.
with commentary by Hildy Schell, RN, MS, CCNS; Robert M. Wachter, MD
An elderly woman was transported to CT with no medical escort and an inadequate oxygen supply. She died later that day.
Produced for the
Agency for Healthcare Research and Quality
team of editors
University of California, San Francisco
with guidance from a prominent
. The AHRQ WebM&M site was designed and implemented by Silverchair.
Contact AHRQ WebM&M
Terms & Conditions
Freedom of Information Act
The White House
USA.gov: U.S. Government Official Web Portal
Agency for Healthcare Research and Quality • 540 Gaither Road Rockville, MD 20850 • Telephone: (301) 427-1364